Alert archive / North Dakota / Wind Advisories in 2007

Wind Advisory 20, NWS Bismarck, ND

September 28, 200713 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Sep 28, 2007, 4:56 AM CDT for 13 counties in North Dakota. It took effect at Sep 28, 2007, 11:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2007, 4:56 AM CDT (09:56 UTC)
In effect from
Sep 28, 2007, 11:00 AM CDT
Expired
Sep 28, 2007, 7:35 PM CDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Burleigh County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, Pierce County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 92 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2003 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 280956
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
456 AM CDT FRI SEP 28 2007

...STRONG WINDS DEVELOPING CENTRAL AND EAST TODAY...

.SOUTH WINDS OF 15 TO 25 MPH IN THE MORNING WILL INCREASE TO 25 TO
35 MPH THIS AFTERNOON WITH SOME GUSTS REACHING 40 MPH ACROSS
CENTRAL AND EASTERN NORTH DAKOTA. A LOW PRESSURE AND COLD FRONT
WILL MOVE SOUTH FROM CANADA TODAY BRINGING MUCH WARMER AIR AND
WINDY CONDITIONS. THE WINDS WILL SUBSIDE DURING THE EVENING HOURS.

NDZ011>013-021>023-025-035>037-046>048-050-051-282200-
/O.NEW.KBIS.WI.Y.0020.070928T1600Z-070929T0100Z/
WARD-MCHENRY-PIERCE-MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-
STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...MINOT...TOWNER...RUGBY...GARRISON...
MCCLUSKY...HARVEY...CARRINGTON...BISMARCK...STEELE...JAMESTOWN...
LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES
456 AM CDT FRI SEP 28 2007

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING. 

STRONG SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH WILL
DEVELOP TODAY AND CONTINUE THROUGH THE EARLY EVENING. WINDS WILL
SUBSIDE AROUND SUNSET.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

KS
2 follow-up statements
000 
WWUS73 KBIS 281943
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
243 PM CDT FRI SEP 28 2007

...STRONG WINDS DEVELOPING CENTRAL AND EAST TODAY...

.SOUTH AND SOUTHWEST WINDS OF 25 TO 35 MPH WILL CONTINUE THIS
AFTERNOON. SOME GUSTS WILL REACH 40 MPH ACROSS CENTRAL AND
EASTERN NORTH DAKOTA. A LOW PRESSURE SYSTEM AND COLD FRONT WILL
MOVE SOUTH FROM CANADA TONIGHT BRINGING MUCH WARMER AIR AND WINDY
CONDITIONS AHEAD OF THE FRONT.  THE WINDS WILL SUBSIDE DURING THE
EVENING HOURS.

NDZ011>013-021>023-025-035>037-046>048-050-051-290100-
/O.CON.KBIS.WI.Y.0020.000000T0000Z-070929T0100Z/
WARD-MCHENRY-PIERCE-MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-
STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...MINOT...TOWNER...RUGBY...GARRISON...
MCCLUSKY...HARVEY...CARRINGTON...BISMARCK...STEELE...JAMESTOWN...
LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES
243 PM CDT FRI SEP 28 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

STRONG SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH WILL CONTINUE
THROUGH THE EARLY EVENING. WINDS WILL SUBSIDE AROUND SUNSET.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$


HW
000 
WWUS73 KBIS 290035
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
735 PM CDT FRI SEP 28 2007

NDZ011>013-021>023-025-035>037-046>048-050-051-290145-
/O.CAN.KBIS.WI.Y.0020.000000T0000Z-070929T0100Z/
WARD-MCHENRY-PIERCE-MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-
STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...MINOT...TOWNER...RUGBY...GARRISON...
MCCLUSKY...HARVEY...CARRINGTON...BISMARCK...STEELE...JAMESTOWN...
LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES
735 PM CDT FRI SEP 28 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED BELOW ADVISORY CRITERIA AND WILL REMAIN
BELOW CRITERIA FOR THE REST OF THE NIGHT. IT WILL REMAIN BREEZY
TONIGHT WITH SOUTHEAST WINDS OF 15 TO 25 MPH.

$$
TWH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Sep 28, 2:58 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 28, 2:58 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
258 AM CDT FRI SEP 28 2007

.SHORT TERM...TODAY THROUGH MONDAY NIGHT... THE GFS/NAM BOTH
INITIALIZED WELL AT 00Z...BUT TIMING OF NEXT INCOMING PACIFIC
SFC FRONT/UPPER TROUGH BEGINS TO GO ASTRAY AFTER 00Z SAT. UPPER
RIDGE CRESTING THE CWA THIS MORNING WILL MOVE EAST THIS AFTERNOON
AN EVENING AS A SOUTHWEST FLOW ALOFT DEVELOPS. A MUCH WARMER AND
WINDY DAY IS AHEAD TODAY. BOTH MODELS DEPICT AN 850MB JET OF 35KT
TO 50KT ACROSS CENTRAL AND EASTERN NORTH DAKOTA TODAY. NAM BUFFER
SOUNDINGS WOULD SUGGEST THAT THE INVERSIONS WOULD QUICKLY ERODE BY
MID-MORNING WITH FULL MIXING BY EARLY AFTERNOON. HENCE AFTER
COLLABORATING WITH NEIGHBORING OFFICES...DECIDED TO ISSUE A WIND
ADVISORY FROM 16Z UNTIL 01Z SAT. THIS ADVISORY RUNS ALONG A LINE
FROM MINOT TO BISMARCK TO LINTON AND AREAS EAST. ALSO...IN OUR
SOUTHWEST AND WESTERN CWA...AS WE MIX OUT THIS AFTERNOON EXPECT
MINIMUM RHS TO SLIP INTO THE 15 TO 25 PERCENT RANGE. WITH
RANGELAND FIRE DANGER INDICES IN THE VERY HIGH CATEGORY AND WINDS
INCREASING TO 15 TO 25 MPH...WENT AHEAD AND ISSUED A RED FLAG
WARNING. SEE THE FIRE WEATHER DISCUSSION BELOW FOR FURTHER
DETAILS.

THE NAM IS ROUGHLY 3 TO 6 HOURS FASTER IN MOVING A SURFACE COLD
FRONT THROUGH NORTH DAKOTA SATURDAY...WHILE THE UPPER TROUGH IN
THE GFS LAGS ABOUT 12 HOURS BEHIND THE NAMS POSITION. DECIDED TO
USE A BLEND OF THE FASTER NAM AND SLOWER GFS...BUT LEANING MORE
TOWARDS THE SLOWER GFS SOLUTION. HPC IS DOING THE SAME. THE TIMING
DIFFERENCES WITH THE SURFACE FRONT CAN BE SEEN IN THE 850MB TEMPS
AT 00Z SUN. THE FASTER NAM BRINGS THE COLDER AIR IN WITH AN 850MB
TEMP OF +11C...WHEREAS THE SLOWER GFS HOLDS THE WARMTH IN WITH AN
850MB TEMP OF +23C. SUNDAY WOULD BE THE COOLER DAY WITH A NORTHWEST
FLOW AND TRANSITORY RIDGE APPROACHING. TROUGH CLEARS THE STATE BY
00Z MON...THUS PRECIP ENDS FROM WEST TO EAST DURING THE DAY.

PRECIP CHANCES REMAIN IN THE SLIGHT CHC/ISOLATED SHWR/TSTM
CATEGORY LATE TONIGHT THROUGH SATURDAY...THEN SCATTERED SHOWERS
SATURDAY NIGHT BEFORE WANING ON SUNDAY FROM WEST TO EAST.

.LONG TERM...TUESDAY THROUGH SATURDAY...ECMWF AND GFS CONTINUE TO BE
IN GOOD AGREEMENT IN LONG TERM PERIOD. OPEN UPPER LEVEL TROUGH
MIGRATES TO THE NORTHERN PLAINS BY TUESDAY...FOLLOWED BY GENERAL
LOWERING HEIGHTS OVER MOST OF THE WESTERN AND CENTRAL US AS CLOSED
UPPER LOW DEVELOPS OVER THE WESTERN US BY NEXT WEEKEND. MODELS
DEPART BY THIS TIME WITH THE ECMWF CLOSING OFF A LOW OVER THE NW US
AND GFS PLACES A LOW OVER THE NORTHERN PLAINS. WILL PLACE MORE
CONFIDENCE IN THE EARLIER PERIODS AND GO WITH WIDELY SCATTERED
SHOWERS TUESDAY AND WEDNESDAY...AND LEAVE THE REMAINDER DRY. WITH
LOWERING HEIGHTS WILL GO WITH A SLIGHT COOLING TREND OF ABOUT 5
DEGREES DURING THE WEEK.

&&

.AVIATION...SFC LOW WILL DEVELOP IN MONTANA BRINGING A DRY
SOUTHERLY FLOW TO THE REGION. MAIN HAZARD TO AVIATION WILL BE THE
GUSTY SOUTHERLY WINDS (25 TO 35 KTS) ACROSS CENTRAL NORTH DAKOTA.
THIS WILL AFFECT THE MOT BIS AND JMS TAFS AFTER 18Z. OTHERWISE VFR.

&&

.FIRE WEATHER...A RED FLAG WARNING WILL BE ISSUED FOR WESTERN AND
SOUTHWESTERN NORTH DAKOTA THIS AFTERNOON AND EARLY EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY. TEMPERATURES WILL RISE
INTO THE LOWER 80S WITH MINIMUM RELATIVE HUMIDITIES FALLING INTO
THE 15 TO 25 PERCENT RANGE THIS AFTERNOON. EXPECT SOUTH WINDS OF
15 TO 25 MPH WITH SOME GUSTS TO 30 MPH. THE STRONG WINDS AND LOW
RELATIVE HUMIDITIES WILL BE ENOUGH TO PRODUCE CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON AND EARLY EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 8 PM
CDT /7 PM MDT/ THIS EVENING FOR NDZ017-018-031>033-040-041-043-
044.

WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING
FOR NDZ011>013-021>023-025-035>037-046>048-050-051.

&&

KS/WAA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 4:33 AM CDTRed Flag WarningBISAdams, Billings, Bowman, Dunn, Golden Valley, Hettinger and 3 more15 hr

Nearby

Wind Advisories in North Dakota, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.